Legitimate causes for fingerprint loss

Ask Pro K®Mh Dr. Keith Roach M.D E®adn MLED

Legitimate causes for fingerprint loss

DEAR DR. ROACH: Are there any medical conditions that can lead to loss of fingerprints? -Anon.

ANSWER: There are several skin conditions that can lead to loss of fingerprints, with nonspecific dermatitis leading the list, according to a recent study. Other causes identified were primary hyperhidrosis, irritant contact dermatitis, atopic dermatitis, dyshidrotic eczema, psoriasis and mechanical abrasion.

Criminals have tried countless methods to change or remove fingerprints, without much success. However, a journal article in 2017 noted that individuals treated with the cancer chemotherapy drug capecitabine (usually used for breast or colon cancer) may have a side effect called 'handfoot syndrome,' which sometimes can lead to loss of fingerprints. Most people don't notice it, unless their fingerprints are necessary for international travel or for security documents (and now, even your phone). As fingerprints become used more often, it's important to know about this potential side effect.

I am confident few criminals will take toxic doses of chemotherapy in hopes of this unusual side effect, which is only occasionally permanent. *** DEAR DR. ROACH: I was just diagnosed with Type 2 diabetes. Please send me a list, or tell me where to find one, of which foods I should eat. Is there a certain diet for me? -D.V.

ANSWER: Being diagnosed with Type 2 diabetes can be frightening, and many people feel that they need to totally rearrange their diet. However, most people find that a healthy diet for diabetes is easy, nutritious and enjoyable. The overarching goals are to eat moderate amounts of healthy foods, especially as mixed meals. Concentrated sweets, excess starches and unhealthy fats are to be avoided.

The person to help you come up with a list, or really a plan, is a dietician nutritionist, who will work with your diabetes provider and you to develop a personalized healthy eating plan. Most, but not all, people with Type 2 diabetes benefit from losing a few pounds and maintaining that lower weight. *** DEAR DR. ROACH: I have been having a series of arthritis flare-ups in various parts: knees, shoulders, fingers, etc. On a recent visit, an orthopedist said that these could be caused by a parvo virus. These 'attacks' are fairly transient, lasting two to three days. They started about one month ago. This is not at all related to canine parvo. I had never heard of such a thing. I am a 79-yearold woman in excellent health otherwise. What comments can you make on this? — A.W.

ANSWER: Parvoviruses are viruses that can infect humans and other mammals, including dogs, cats and cattle; however, the strains that infect nonhumans are very different from human parvoviruses, and are unable to infect humans.

Parvovirus B19 was discovered in 1974 and was subsequently found to cause what is often called 'fifth disease' -erythema infectiosum, which has a classic 'slapped cheeks' appearance in school-age children. If an adult gets parvovirus B19, then joint pains are common (60 percent), especially in women. These especially occur in small joints, but can occur in the knees as well and are symmetric. The virus does not permanently damage the joints, but symptoms may go on for weeks or sometimes months. The diagnosis can be made by finding the specific IgM antibody to parvovirus B19 in a blood test.

I think it is unlikely that the symptoms you describe -shoulder, knee and finger pain in a 79-year-old woman — are parvovirus, but it is possible. If the symptoms persist, the orthopedist or a rheumatologist may need to consider an alternative diagnosis. *** Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell. edu or request an order form of available health newsletters at 628 Virginia Dr., Orlando, FL 32803. Health newsletters may be ordered from www.rbmamall.com.

SHARE